Background: Nonvitamin K antagonist oral anticoagulants may cause interstitial lung disease (ILD) similar to that seen for other cardiovascular drugs. The aim of this study was to determine trends and medical conditions associated with ILD in patients taking apixaban.
Methods: A single-center observational survey conducted between February 2013 and May 2015 examined patients who developed ILD after initiation of apixaban administration.
Results: Chest computed tomography showed that 4 (~.45%) out of approximately 870 apixaban users developed ILD. All patients were elderly Japanese men with decreased creatinine clearance who had nonvalvular atrial fibrillation. Three of the four were confirmed smokers, whereas three had a history of lung disease. Dyspnea occurred during the initial week after starting apixaban administration in 3 patients and at 90 days in 1 patient. All patients underwent methylprednisolone pulse therapy, with three requiring mechanical ventilation. Although 2 patients recovered, the other two died of respiratory failure.
Conclusions: Development of ILD during anticoagulation with apixaban is not rare. When apixaban is administered in elderly high-risk patients, subjects need to be carefully monitored for respiratory symptoms. As drug-induced ILD is often reported in Japan, further studies that clarify if these types of cases are common in countries other than Japan will also need to be undertaken.
Keywords: Adverse event; apixaban; factor Xa inhibitor; interstitial lung disease.
Copyright © 2016 National Stroke Association. Published by Elsevier Inc. All rights reserved.